Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Grand Rapids, MI

April 18, 2002Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 18, 2002, 7:37 PM EDT for Mason County, Oceana County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 7:37 PM EDT (23:37 UTC)
Expired
Apr 18, 2002, 8:15 PM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 7:55 PM EDTThunderstorm Wind 53 EFountain, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 460 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
460 m²/s²
0-3 km storm-relative helicity
766 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 182337
SVRGRR
MIC105-127-190015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
737 PM EDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST CENTRAL MICHIGAN
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 815 PM EDT

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 30 MILES NORTH OF FREESOIL TO 60
  MILES SOUTHWEST OF NEW ERA...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   LUDINGTON AROUND 740 PM EDT
   PENTWATER AROUND 755 PM EDT
   SCOTTVILLE...MEARS...FREESOIL AROUND 800 PM EDT
   WEARE...HART AROUND 805 PM EDT
   FOUNTAIN...CUSTER AROUND 810 PM EDT
   CRYSTAL VALLEY AROUND 815 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

$$
LAT...LON 4417 8649 4351 8647 4350 8610 4417 8609

OSTUNO/93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:10 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 18, 3:10 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
310 PM EDT THU APR 18 2002

SHORT TERM DISCUSSION...
THROUGH THE SHORT TERM...THE UPPER LOW SEEN IN THE WATER VAPOR
IMAGERY OVER HUDSON BAY MOVES EAST ACROSS CANADA. THIS FLATTENS THE
FLOW OVER THE GREAT LAKES THROUGH TIME. THE UPPER RIDGE THAT HAS
BROUGHT THE WARM WEATHER THE LAST FEW DAYS WILL BECOME MORE ZONAL
WHICH WILL BRING TEMPS CLOSER TO SEASONABLE VALUES...AND EVEN BELOW
NORMAL INTO THE WEEKEND. THE CONCERNS THIS GO AROUND PERTAIN MAINLY
TO THE THREAT FOR SEVERE THUNDERSTORMS TONIGHT AS A STRONG COLD
FRONT MOVES THROUGH THE AREA. MODELS ALL FAIRLY SIMILAR WITH THE
MAIN FEATURES.

AS FOR TONIGHT...CONVECTION IS ALREADY ONGOING ALONG THE AXIS OF THE
LOW LEVEL JET THAT STRETCHES UP INTO WISCONSIN. THE LOW LEVEL JET
AXIS SHIFTS EAST INTO MICHIGAN OVERNIGHT...AND IS ON THE ORDER OF
40-50KNOTS. THUNDERSTORMS WILL SHIFT EAST ALONG WITH THIS LOW LEVEL
FORCING. THE COLD FRONT WILL ADVANCE INTO THE FORECAST AREA
OVERNIGHT WHICH SHOULD SET OFF ADDITIONAL CONVECTION.

THE PROFILE IS UNIDIRECTIONAL WHICH WOULD FAVOR STORMS
TO EVOLVE INTO LINES AND BOWS...WITH WIND BEING THE MAJOR THREAT.
WIND GUSTS MAY BE ENHANCED BY MID LEVEL DRYING SEEN IN THE WATER
VAPOR IMAGERY ENCROACHING ON THE BACKSIDE OF THE ONGOING STORMS.
HAIL CANNOT BE RULED OUT EITHER AS A THREAT. WILL USE AN INCREASING
CLOUDS WORDING WITH SHOWERS AND THUNDERSTORMS LIKELY (70 PCT
CHANCE). THE BULK OF THE ACTIVITY SHOULD COME AFTER DARK.

WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE SOUTH
AHEAD OF THE COLD FRONT ON FRIDAY...OTHERWISE EXPECT A PARTLY
SUNNY...COOLER DAY. WILL LIMIT THE CHANCES FOR PRECIPITATION IN THE
SOUTH TO THE MORNING HOURS. HIGH TEMPS WILL BE MUCH COOLER AND
SHOULD RANGE FROM THE LOWER 60S NORTH TO THE UPPER 60S IN THE SOUTH.

FRIDAY NIGHT...SURFACE RIDGING BUILDS SOUTH INTO THE GREAT LAKES
WITH A NORTH FLOW PREVAILING. 850MB TEMPS ARE ACTUALLY SLIGHTLY
BELOW ZERO (-2 C) ACROSS THE NORTH BY 12Z SATURDAY...AS COMPARED TO
+17 C THIS AFTERNOON. A MUCH DIFFERENT AIRMASS WILL BE IN PLACE THIS
WEEKEND. AS FAR AS FRIDAY NIGHT THOUGH...WILL MAINTAIN THE SMALL
CHANCE FOR A SHOWER...AS SOME ISENTROPIC LIFT SPREADS UP OVER THE
COOLER AIR THAT WILL BE IN PLACE OVER LOWER MI. LOWS WILL BE MUCH
CLOSER TO NORMAL...IN THE 30S.

GOING FORECAST FOR SATURDAY STILL LOOKS GOOD...WITH A MORNING SHOWER
POSSIBLE OTHERWISE SKIES SHOULD BECOME PARTLY CLOUDY. THE ISENTROPIC
ASCENT BREAKS DOWN DURING THE MORNING...WHICH SHOULD END THE THREAT
OF SHOWERS. HIGHS SHOULD BE NEAR FORECAST VALUES IN THE LOWER 50S.

SATURDAY NIGHT A WAVE MOVES ALONG THE FRONT...WHICH BY THIS TIME IS
IN THE OHIO VALLEY. THIS WILL SPREAD ISENTROPIC LIFT ACROSS THE
AREA. 1000-850MB THICKNESS VALUES DROP BELOW 1300M AND 850MB TEMPS
ARE IN THE -2 TO -6 C RANGE. WILL HAVE TO USE THE S WORD ONCE AGAIN
THIS YEAR AND CARRY A CHANCE OF RAIN AND SNOW SHOWERS FOR SATURDAY
NIGHT. LOWS AROUND 30 TO THE LOWER 30S.

DUKESHERER

EXTENDED FORECAST
LONG WAVE TROUGH WILL MOVE INTO THE GREAT LAKES ON SUNDAY AND BRING
WITH IT MUCH COLDER AIR. THE AVN SHOWS LOW PRESSURE RIDING NORTHEAST
ALONG THE FRONTAL BOUNDARY THRU THE OHIO VALLEY AROUND THE SAME TIME
THAT THE UPR TROUGH AND ASSOCIATED SHORT WAVES ALSO MOVE INTO THE
CWA. THIS RESULTS IN SOME PCPN. CAA ON SUNDAY LOWERS 850 MB TEMPS TO
-4 TO -6 SUGGESTING SNOW, HOWEVER, 1000-500 MB THICKNESS SCHEMES
POINT TOWARD RAIN. 1000-850 MB THICKNESS VALUES SUGGEST SNOW. FCST
SOUNDINGS SUGGEST A MIX WITH MELTING LAYERS IN THE 1500-2500 RANGE.
WILL GO WITH A MIX. ON MONDAY THE PROFILE DRIES OUT AS HIGH PRESSURE
IN THE LWR MS VALLEY RIDGES INTO THE CENTRAL LAKES. MOISTURE RETURNS
ON TUESDAY AS THE HIGH MOVES EAST AND RETURN FLOW SETS UP. WILL GO
WITH PRIMARILY PT CLDY SKIES ON MONDAY AND INCREASING CLOUDS ON TUE.
WILL HOLD OFF ON THE MENTION OF PCPN FOR NOW AS UPR RIDGING MOVES
INTO THE WRN LAKES ON TUE AHEAD OF A DEEPENING SHORT WAVE DIVING
SOUTHEAST INTO THE NRN PLAINS. CLOUDS ON TUE SHOULD BE MAINLY HIGH
CLOUDS. SHORT WAVE AND ASSOCIATED COLD FRONT MOVES THRU ON WED AND
WILL BRING THE THREAT OF RAIN. THE UPR TROUGH MOVES EAST ON THURSDAY
BRINGING DECREASING CLOUDS AS HIGH PRESSURE MOVES IN.

93

.GRR...NONE.

In the hours before

Special weather statement, Apr 18, 1:40 PM EDT, 5 hours 57 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-190600-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
140 PM EDT THU APR 18 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS WEST
CENTRAL LOWER MICHIGAN FROM MUSKEGON NORTH TO LUDINGTON.
OVERNIGHT...THE ENTIRE AREA WILL HAVE THE THREAT OF
THUNDERSTORMS. THUNDERSTORMS OUT IN WISCONSIN AND IOWA WILL
PROGRESS EAST THIS AFTERNOON AND EVENING AND BECOME MORE NUMEROUS
OVER LOWER MICHIGAN TONIGHT. ALL STORMS WILL HAVE THE CAPABILITY
TO PRODUCE HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES...WIND
GUSTS TO 40 MPH AND SMALL HAIL. THE STRONGEST OF STORMS COULD PRODUCE
WINDS TO 70 MPH AND HAIL TO AROUND AN INCH IN DIAMETER. DAMAGING
STRAIGHT LINE WINDS APPEAR TO BE THE GREATEST THREAT.

DISCUSSION...
A COLD FRONT STRETCHES FROM A LOW SITUATED OVER CENTRAL
MINNESOTA SOUTH INTO EASTERN NEBRASKA. THIS LOW WILL TRACK INTO THE
NORTHERN GREAT LAKES TONIGHT WHICH WILL PUSH THE COLD FRONT INTO
SOUTHWEST LOWER MICHIGAN. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND AHEAD OF THE COLD FRONT IN THE WARM AND MOIST AIRMASS.
THESE STORMS WILL MOVE INTO WESTERN LOWER MICHIGAN THIS
EVENING...BECOMING MORE WIDESPREAD OVERNIGHT. THUNDERSTORM MOVEMENT
OVERNIGHT WILL BE TO THE NORTHEAST AROUND 40 MPH.

SPOTTER ACTIVATION...
SEVERE WEATHER COULD DEVELOP ACROSS THE SOUTHWEST QUARTER OF
LOWER MICHIGAN TONIGHT. EMERGENCY MANAGERS AND SEVERE WEATHER
SPOTTERS SHOULD MONITOR FORECASTS AND CONDITIONS THIS EVENING
BE PREPARED FOR ACTIVATION AFTER 6 PM.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR FRIDAY THROUGH MONDAY...

THE PASSAGE OF THE COLD FRONT EARLY FRIDAY MORNING WILL END THE
SEVERE WEATHER THREAT. MUCH COOLER WEATHER WILL SETTLE INTO THE
REGION OVER THE WEEKEND...AND LINGER INTO EARLY NEXT WEEK.

DUKESHERER

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:02 AM EDTSpecial Marine WarningGRR73 min
Apr 18, 9:02 AM EDTSpecial Marine WarningGRR73 min
Apr 18, 4:56 PM EDTSpecial Marine WarningGRR64 min
Apr 18, 4:56 PM EDTSpecial Marine WarningGRR64 min
Apr 18, 7:07 PM EDTSpecial Marine WarningGRR53 min
Apr 18, 7:07 PM EDTSpecial Marine WarningGRR53 min
Apr 18, 7:07 PM EDTSpecial Marine WarningGRR53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.